July 2011 | Volume 10 | Issue 7 | Case Reports | 799 | Copyright © July 2011
Tamoxifen, a triphenylethylethylene, is an adjuvant therapy used for the treatment of oestrogen-receptor positive breast carcinoma due
to its oestrogen receptor antagonist effect.1 We report here a case of rapid onset of hirsutism following administration of tamoxifen.
J Drugs Dermatol. 2011;10(7):799-801.
A 77-year-old woman with a diagnosis of breast carcinoma
underwent a right mastectomy followed by radiotherapy.
Thereafter, she was started on tamoxifen 20
mg a day by the oncology team as her carcinoma was found to
be estrogen-receptor positive.
She was referred to the dermatology team with a rapid onset
of “unwanted hair” on her upper arms, shoulders and back that
has caused her significant distress.
Her past medical history included hypothyroidism for which
she was on thyroxine tablets at the dose of 75 milligrams daily.
This had developed within eight weeks following the start of
She was not taking any other medication and she was otherwise
well, with no symptoms of post-menopausal bleed,
weight gain, acne or acanthosis nigricans. Investigations for
serum prolactin, free androgen index, testosterone, luteinizingand
follicle-stimulating hormone levels were all within normal
range for her age.
She was clinically and biochemically euthyroid. Serum cortisol
levels were within normal range and there were no cushingnoid
features to suggest an ectopic ACTH production occurring
as a paraneoplastic phenomenon.
On examination she was found to have coarse hairs on the facial
beard area, forearms and shoulders (Figure 1).
She was advised to mechanically remove the hairs with electrolysis
and responded well to the adjunctive therapy with
topical eflorithine cream 11.5%, which she was advised to use
twice daily. This has resulted in a visible reduction to the coarse
hairs on her face; however, the areas on her forearms and
shoulders were treated with electrolysis only.
Following discussion with the oncology team, she was initially
maintained on tamoxifen as this was felt to be necessary for the
treatment of her breast carcinoma; six months later, this was
substituted by an aromatase-inhibiter at a dose of 1 mg a day
with marked reduction in her hirsutism.
The relatively rapid onset of hirsutism—the pattern of coarse
hairs in androgenic distribution—following the administration
of tamoxifen and the exclusion of other possible causes with
normal hormonal assay, strongly suggests a causal relationship
with the drug. This is the first reported case of hirsutism
due to tamoxifen and was reported to the manufacturer.
The differential diagnosis of hypertrichosis in neoplastic disorders
is the relatively rare condition termed paraneoplastic
hypertrichosis lanuginose acquistia, which presents with fine,
lightly-coloured lanugo-type hairs predominantly on the face
and trunk—unlike the coarse hairs in our patient—and may indicate
This may occur in lung-, colon- or breast carcinoma and often
coexists with other paraneoplastic phenomena such as